New York, 2019

Hail and Damaging Winds in New York, August 15, 2019

August 15, 2019 · NWS BGM · 26 events in 8 counties and zones

A surface trough along with an upper level wave moved across Central New York during the afternoon and evening of the 15th. This sparked several severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface trough along with an upper level wave moved across Central New York during the afternoon and evening of the 15th. This sparked several severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 15, 3:08 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 15, 3:08 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
408 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA this afternoon and evening. Scattered showers and
thunderstorms will continue into tonight. The weather will
remain unsettled into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
3 pm update...

A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.

Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.

Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.

Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.

Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.

A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.

An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
130 pm update...

A scattered to broken cumulus deck with a base of 4000-6000
feet will be over the terminals into this evening. Showers and
thunderstorms are developing near AVP/BGM/ELM and tracking
slowly northeast. Brief restrictions are possible with stronger
storms. This will move into the ITH area around 22z then to
SYR/RME around 00z.

Restrictions likely late tonight at all but SYR. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys could also be MVFR. AVP/BGM should fall to fuel alternate
MVFR 10 to 15z. All NY sites go to VFR by 16z.

Light southeast winds at 5 kts this afternoon. Winds turn south
late tonight.

Outlook...
Friday afternoon to Saturday...MVFR to VFR conditions with
scattered showers possible.

Sunday to Tuesday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 2:01 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019

NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 1:13 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Thu Aug 15 2019

PAZ047-151915-
Luzerne PA-
213 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 315 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 10 mph.

Small hail and strong wind gusts will be possible with this storm.
Heavy rainfall is also occurring with this storm and this will cause
ponding on roads and minor flooding in poor drainage areas.

Locations impacted include...
Berwick, Nanticoke, Dorrance, Conyngham, Nescopeck, Slocum,
Shickshinny, East Berwick, Pond Hill and Beach Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4104 7623 4114 7623 4113 7627 4116 7629
      4123 7602 4099 7594 4097 7622
TIME...MOT...LOC 1812Z 258DEG 8KT 4108 7617

Kistner
Special weather statement, Aug 15, 2:31 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Thu Aug 15 2019

PAZ047-152015-
Luzerne PA-
331 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LUZERNE COUNTY
UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drifton, or near Hazleton, moving east at 15 mph.

Dime size hail and strong wind gusts will be possible with this
storm. Also, heavy rainfall occurring and may lead to minor
flooding and ponding of water on roads.

Locations impacted include...
Hazleton, West Hazleton, Freeland, White Haven, Jeddo,
Woodside-Drifton, Drums, Drifton, Ashmore and Jeanesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 7601 4103 7601 4108 7577 4103 7576
      4103 7574 4101 7574 4098 7580 4098 7583
      4097 7585 4093 7596
TIME...MOT...LOC 1930Z 264DEG 12KT 4101 7592

Kistner
Local storm report, Aug 15, 2:33 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      NESCOPECK               41.05N  76.21W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY

&&

HLC
Local storm report, Aug 15, 2:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FLOOD            HAZLETON                40.95N  75.97W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            STREET FLOODING 22ND ST

&&

HLC

The radar

The Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
August 15, 3:10 PM EST
Where
Chemung County, 1.68 mi ESE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.240, -76.800

Strong thunderstorm winds brought down a pole and wires near 903 Ridge Road.

Hail, Broome

When
August 15, 4:17 PM EST
Where
Broome County, 0.51 mi W of Upper Lisle
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.400, -75.960

Thunderstorm Wind, Cortland

When
August 15, 4:29 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.440, -76.040

Strong thunderstorm winds brought down a tree on wires near 17 Academy Street.

Thunderstorm Wind, Steuben

When
August 15, 4:34 PM EST
Where
Steuben County, 1.02 mi E of South Hornell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.300, -77.630

Strong thunderstorm winds brought down a tree on a roadway near 6138 County Road 29.

Thunderstorm Wind, Steuben

When
August 15, 5:13 PM EST
Where
Steuben County, 0.51 mi W of Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.200, -77.410

Strong thunderstorm winds brought down a tree, blocking one lane of a roadway near County Road 10 and County Road 119.

Thunderstorm Wind, Steuben

When
August 15, 5:13 PM EST
Where
Steuben County, Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.200, -77.400

Strong thunderstorm winds brought down a large tree branch on wires near 6315 County Road 119.

Thunderstorm Wind, Steuben

When
August 15, 5:19 PM EST
Where
Steuben County, 2.31 mi SSW of Thurston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.190, -77.290

Strong thunderstorm winds brought down a tree on wires near 3928 Eddy Road.

Thunderstorm Wind, Onondaga

When
August 15, 5:19 PM EST
Where
Onondaga County, 1.71 mi SE of Pompey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.880, -76.000

Strong thunderstorm winds brought down several trees on Cemetery Road between Number 4 Road and Number 5 Road.

Thunderstorm Wind, Steuben

When
August 15, 5:21 PM EST
Where
Steuben County, 2.81 mi S of Thurston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.180, -77.280

Strong thunderstorm winds brought down multiple trees near County Road 3 and Chappel Road.

Thunderstorm Wind, Steuben

When
August 15, 5:25 PM EST
Where
Steuben County, 3.6 mi NNW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.150, -77.250

Strong thunderstorm winds brought down multiple trees between County Road 3 and County Road 1.

Thunderstorm Wind, Steuben

When
August 15, 5:27 PM EST
Where
Steuben County, 3.65 mi W of Coopers Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.170, -77.220

Strong thunderstorm winds brought down a tree on County Road 4 near John Rial Road.

Thunderstorm Wind, Steuben

When
August 15, 5:29 PM EST
Where
Steuben County, 1.24 mi SW of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.140, -77.140

Strong thunderstorm winds brought down a large tree across a roadway.

Thunderstorm Wind, Onondaga

When
August 15, 5:29 PM EST
Where
Onondaga County, 1.01 mi W of Pompey Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.920, -75.950

Strong thunderstorm winds brought down wires on Pompey Center Road near Route 20.

Thunderstorm Wind, Steuben

When
August 15, 5:31 PM EST
Where
Steuben County, Erwins
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.120, -77.150

Strong thunderstorm winds brought down multiple trees in the town of Erwin.

Thunderstorm Wind, Steuben

When
August 15, 5:35 PM EST
Where
Steuben County, 0.86 mi SW of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.140, -77.130

Strong thunderstorm winds brought down wires near 152 Forest Drive.

Thunderstorm Wind, Steuben

When
August 15, 5:35 PM EST
Where
Steuben County, 0.51 mi W of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.150, -77.130

Several trees and tree limbs down on US-15/I-99. Width of damage was about 1/4 mile.

Thunderstorm Wind, Steuben

When
August 15, 5:41 PM EST
Where
Steuben County, 0.69 mi S of Caton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.040, -77.030

Strong thunderstorm winds brought down a large tree on Marsh Road.

Thunderstorm Wind, Chemung

When
August 15, 6:25 PM EST
Where
Chemung County, 0.69 mi S of Wellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.010, -76.730

Strong thunderstorm winds brought down multiple wires north of Wellsburg.

Thunderstorm Wind, Tompkins

When
August 15, 6:30 PM EST
Where
Tompkins County, 2.04 mi W of Besemer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.400, -76.460

Strong thunderstorm winds brought down trees and wires on Updike Road near Coddington Road.

Thunderstorm Wind, Tioga

When
August 15, 6:46 PM EST
Where
Tioga County, 4.67 mi W of Litchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.010, -76.560

Strong thunderstorm winds brought down a tree on West Pine Street.

Thunderstorm Wind, Broome

When
August 15, 7:30 PM EST
Where
Broome County, 0.86 mi NE of Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.130, -76.040

Strong thunderstorm winds brought down a tree and wires on Ford Road.

Thunderstorm Wind, Broome

When
August 15, 7:43 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.100, -75.910

Strong thunderstorm winds brought down multiple trees and wires in the Binghamton metro area.

Thunderstorm Wind, Broome

When
August 15, 8:10 PM EST
Where
Broome County, Harpursville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.180, -75.620

Strong thunderstorm winds brought down a tree near 199 Centerville Loop Road.

Thunderstorm Wind, Delaware

When
August 15, 8:42 PM EST
Where
Delaware County, 2.14 mi SSW of Trout Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.170, -75.280

Strong thunderstorm winds brought down trees and wires on County Road 27 in Tompkins.

Thunderstorm Wind, Delaware

When
August 15, 8:44 PM EST
Where
Delaware County, 2.31 mi SSE of Trout Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.170, -75.250

Strong thunderstorm winds brought down a tree and wires on Highway 47 in Tompkins.

Thunderstorm Wind, Delaware

When
August 15, 8:53 PM EST
Where
Delaware County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.170, -75.130

Strong thunderstorm winds brought down trees and wires on East River Road and on Holiday Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851529, 851530, 851532, 851533, 851534, 851535, 851536, 851538, 851537, 851539, 851540, 851541, 851542, 851557, 851558, 851559, 851560, 851561, 851562, 851563, 851564, 851565, 851566, 851567, 851568, 851569.